Ice Storm, McDonough
- When
- January 20, 5:20 AM CST to 1:00 PM CST
- Where
- McDonough forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.456, -90.678 (the zone’s center; the record gives no point)
A strong upper air disturbance moved from Kansas to central Illinois on January 20, 2010. This was combined with a weak surface wave moving along a stationary front that extended from southern Missouri to Kentucky.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A strong upper air disturbance moved from Kansas to central Illinois on January 20, 2010. This was combined with a weak surface wave moving along a stationary front that extended from southern Missouri to Kentucky. Temperatures above the surface were above freezing, but below freezing at the ground. The result was an ice storm over much of eastern Iowa, western Illinois and extreme northeast Missouri, with widespread ice accumulations of 1/4 to 1/2 inch. Isolated thunderstorms also roamed across locations south of Highway 34 in southeast Iowa and extreme northeast Missouri. The ice knocked down some 1 to 2 inch diameter tree branches and smaller limbs, as winds gusted to 35 mph. There were also scattered power outages that lasted for up to 2 days, but no major outages were reported. In some areas, numerous accidents and vehicles sliding off the roads were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 20, 3:50 AM CST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
350 AM CST WED JAN 20 2010
.SYNOPSIS...
H5 S/W WAS LIFTING THROUGH THE CENTRAL PLAINS EARLY THIS MORNING.
THE SURFACE LOW WAS OVER ERN KS WITH A WARM FRONT EXTENDING E
INTO THE LOWER OH VALLEY. HIGH PRESSURE WAS CENTERED JUST OVER
ONTARIO. A BROAD BAND OF FZRA/RA WAS OCCURRING AHEAD OF THE H5 S/W
FROM ERN NE SE THROUGH SRN IL. ISOLD TSRA WAS OCCURRING IN A SMALL
AREA OVER CENTRAL MO ON THE BACK EDGE OF THE PCPN SHIELD. CLEARING
OVERNIGHT OVER NRN IL AND ERN IOWA ALLOWED TEMPS TO DROP WELL INTO
THE TEENS WITH TEMPS AROUND 30 IN PLACE OVER THE SRN MOST
COUNTIES.
&&
.SHORT TERM...TODAY AND TONIGHT...
CURRENT TRENDS SUPPORT A WIDESPREAD FZRA EVENT OVER THE CWFA TODAY
INTO TONIGHT AS THE PCPN TO OUR SW CONTINUES TO LIFT NE THROUGH
THE REGION. MAIN CONCERN IS ICE ACCUMULATION AMOUNTS AND IF THERE
IS A NEED TO UPGRADE TO AN ICE STORM WARNING. AT THIS TIME HAVE
OPTED TO KEEP THE FREEZING RAIN ADVISORY AS IS. RADAR TRENDS OVER
THE PAST HOUR SHOW THE SERN END OF THE PCPN FIELD BREAKING UP AS IT
MOVES INTO THE DRY AIR OVER ERN IA AND NRN IL. THIS SUGGESTS THAT
MODEL QPFS MAY BE OVER DONE AT THE ONSET OF THE PCPN. THE OTHER
CONCERN IS THAT THE FORCING PER MID LEVEL MOISTURE CONVERGENCE AND
FGEN INCREASE OVER THE WRN CWFA BETWEEN 12Z AND 18Z. THIS WILL
NEED TO BE WATCHED CLOSELY BUT IT APPEARS THAT THE BAND OF HEAVIER
FZRA WILL BE NARROW AND SHOULD PASS THROUGH QUICKLY THIS MORNING.
AT THIS POINT WE ARE STILL EXPECTING A HIGH END ADVISORY WITH ICE
AMOUNTS OVER PARTS OF SE AND ECNTRL IA GENERALLY AROUND .2 INCHES
WITH ISOLATED QUARTER INCH AMOUNTS POSSIBLE. ISOLD TSRA ONGOING
OVER CENTRAL MO WILL LIFT N AND SHOULD MAKE IT AS FAR N AS THE
SWRN CWFA THIS MORNING. GREATEST ICE ACCUMS SHOULD OCCUR THIS
MORNING INTO EARLY THIS AFTERNOON. LIGHT FZRA/FZDZ N AND RA FAR SOUTH WILL
CONTINUE INTO THE OVERNIGHT HOURS WITH LOTS OF LOW LEVEL MOISTURE
STILL IN PLACE BUT WEAK FORCING. EXPECT TEMPS TO WARM TO AROUND
32 SOUTH OF HWY 34 BY 18Z WHILE THE REST OF THE AREA WARMS INTO THE
UPPER 20S TO AROUND 30 BY THIS AFTERNOON. TEMPS EXPECTED TO CHANGE
LITTLE THROUGH THE NIGHT. ...DLF...
.LONG TERM...THURSDAY THROUGH NEXT TUESDAY...
FORECAST FOCUS CONTINUES ON MAJOR STORM SYSTEM THIS WEEKEND FOLLOWED
BY COLDER WEATHER BEGINNING EARLY NEXT WEEK.
THURSDAY IS RATHER PROBLEMATIC IN REGARDS TO PRECIPITATION. ANOTHER
WAVE COMING EASTWARD OUT OF THE MAJOR WESTERN TROUGH IS PROGGED TO
MOVE ACROSS MO AND INTO THE OHVLY BY FRIDAY. THE ECMWF/GEM/UKMET ARE
FURTHER NORTH AND SLOWER WITH THE SURFACE LOW AND BRING A
DEFORMATION BAND OF PRECIPITATION INTO THE CWA...FOR THURSDAY AND
THURSDAY NIGHT. THE GFS/NAM ARE FURTHER SOUTH AND FASTER AND KEEP
THE DVN CWA ON THE DRY SIDE. BEING THAT WE ALREADY HAVE CHANCE POPS
IN FOR THURSDAY MADE NO CHANGES. RIGHT NOW IT APPEARS QPF ON
THURSDAY WILL BE LIGHT AND SURFACE TEMPS ABOVE FREEZING SO WILL LET
FRZG RAIN ADVISORY END AT 12Z THURS. DID GO DRY THURSDAY NIGHT AND
FRIDAY...AFTER COORDINATION WITH SURROUNDING OFFICES. IF MODELS COME
TO A MORE NORTHERN SOLUTION THEN POPS MAY NEED TO BE REINSERTED FOR
THURSDAY NIGHT.
WEEKEND SPRAWLING MAJOR STORM SYSTEM...MODELS CONTINUE TO INDICATE
POTENTIAL FOR AT LEAST AN INCH OF RAIN OVER MUCH OF THE CWA.
DEPENDING ON THE SPEED OF THE BAND OF RAIN THAT FORMS AHEAD OF COLD
FRONT SOME AREAS COULD END UP WITH 2 INCHES. WILL CONTINUE TO
MENTION ISOLATED THUNDER WITH SUCH A STRONG SYSTEM AND EXCELLENT
GULF FEED. WITH TEMPS RISING INTO THE 40S ON SATURDAY...ALONG WITH
THE RAIN AND SNOW MELT...CONCERNS REMAIN FOR SIGNIFICANT HYDRO
ISSUES. WILL AGAIN HIGHLIGHT THIS SITUATION IN THE HWO PRODUCT. WITH
THE MODELS SIGNALLING THIS EVENT FOR DAYS NOW AND CONFIDENCE
HIGH...HAVE RAISED POPS EVEN FURTHER AND PROBABLY STILL NOT HIGH
ENOUGH.
COLDER AIRMASS BEHIND THIS SYSTEM MAY LEAD TO SOME MINOR SNOW
ACCUMULATIONS SUNDAY NIGHT AND MONDAY...AS THE UPPER LOW TRACKS
ACROSS THE REGION. NO CHANGES WERE MADE TO GRIDS FOR EARLY NEXT
WEEK. HOWEVER TEMPERATURES LOOK TO BE COLDER THAN CURRENTLY
FORECAST. NEW GUIDANCE IS SUGGESTING MAX TEMPS IN THE 20S AND MINS
IN THE TEENS. WILL PASS TO DAY SHIFT TO EVALUATE.
LOOKING AHEAD...AS ELUDED TO IN THE AFD DISCUSSION ON MONDAY THE
ARCTIC OSCILLATION IS GOING STRONGLY NEGATIVE AGAIN. BRUTAL ARCTIC
AIR WILL BE OOZING SOUTHWARD NEXT WEEK PUTTING OUR REGION ON THE
EDGE OF THIS AIRMASS. THIS SETS UP THE POTENTIAL FOR A SERIES OF
CLIPPERS TO RIDE THE STRONG BAROCLINIC ZONE AND GIVE THE CWA
ACCUMULATING SNOWS. ONE HAS THIS NAGGING FEELING THOUGH THAT AT SOME
POINT...PROBABLY IN EARLY FEBRUARY...THERE WILL BE A SIGNIFICANT
STORM SYSTEM DEVELOPING. THIS WOULD BE THE MECHANISM TO ALLOW THE
BRUTAL ARCTIC AIR TO PLUNGE RAPIDLY SOUTHWARD INTO MUCH OF THE
COUNTRY...SIMILAR TO WHAT OCCURRED EARLIER THIS MONTH. SHADES OF
EARLY FEB 1996.
..HAASE..
&&
.AVIATION...
FZRA TO SPREAD N OVER ALL TAF SITES THIS MORNING. SOME SLEET MAY
BE MIXED WITH THE FZRA AS THE PCPN MOVES IN. IFR CIGS/VSBYS TO
ACCOMPANY THE FZRA. GREATEST ICE ACCUMULATIONS TO OCCUR MID
MORNING THROUGH MID AFTERNOON. FOR THE OVERNIGHT HOURS LIFR TO IFR
CONDITIONS WILL CONTINUE WITH A MIX OF -FZRA AND FZDZ. ...DLF...
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FREEZING RAIN ADVISORY UNTIL 6 AM CST THURSDAY FOR BENTON-
BUCHANAN-CEDAR-CLINTON-DELAWARE-DUBUQUE-IOWA-JACKSON-
JOHNSON-JONES-KEOKUK-LINN-LOUISA-MUSCATINE-SCOTT-WASHINGTON.
FREEZING RAIN ADVISORY UNTIL 6 AM CST THURSDAY FOR DES MOINES-
HENRY IA-JEFFERSON.
FREEZING RAIN ADVISORY UNTIL NOON CST TODAY FOR LEE-VAN BUREN.
IL...FREEZING RAIN ADVISORY UNTIL 6 AM CST THURSDAY FOR BUREAU-
CARROLL-HENRY IL-JO DAVIESS-MERCER-PUTNAM-ROCK ISLAND-
STEPHENSON-WHITESIDE.
FREEZING RAIN ADVISORY UNTIL 6 AM CST THURSDAY FOR HENDERSON-
MCDONOUGH-WARREN.
FREEZING RAIN ADVISORY UNTIL NOON CST TODAY FOR HANCOCK.
MO...FREEZING RAIN ADVISORY UNTIL NOON CST TODAY FOR CLARK-SCOTLAND.
&&
DLF/HAASEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 501 AM CST WED JAN 20 2010 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-211115- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 501 AM CST WED JAN 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT FREEZING RAIN WILL SPREAD OVER THE AREA THIS MORNING. A FEW THUNDERSTORMS WILL BE POSSIBLE OVER PARTS OF NORTHEAST MISSOURI AND ADJACENT AREAS OF SOUTHEAST IOWA. THIS AFTERNOON THE FREEZING RAIN WILL CHANGE TO RAIN SOUTH OF HIGHWAY 34. TO THE NORTH THE FREEZING RAIN WILL TAPER OFF TO LIGHT FREEZING RAIN BY LATE THIS AFTERNOON AND WILL CONTINUE INTO TONIGHT. BY THURSDAY MORNING ICE ACCUMULATIONS UP TO A QUARTER INCH ARE EXPECTED. LOCALLY HIGHER AMOUNTS OF ICE ARE POSSIBLE OVER PARTS OF SOUTHEAST AND EAST CENTRAL IOWA. THE FREEZING RAIN WILL CREATE HAZARDOUS TRAVEL CONDITIONS. FREEZING RAIN ADVISORIES ARE IN EFFECT THROUGH TONIGHT. PORTIONS OF THE ROCK RIVER ARE EXPERIENCING MINOR TO MODERATE FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A MAJOR STORM SYSTEM WILL IMPACT THE MIDWEST THIS WEEKEND. STRONG SOUTHERLY WINDS WILL TRANSPORT GULF MOISTURE NORTHWARD INTO THE REGION. TEMPERATURES SHOULD WARM INTO THE 40S TO NEAR 50 ON SATURDAY LEADING TO RAPID SNOW MELT. AS THE STORM SYSTEM DEEPENS AND A COLD FRONT MOVES ACROSS THE REGION...RAIN AND ISOLATED THUNDERSTORMS WILL BE LIKELY. RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE LATE SATURDAY AND SATURDAY NIGHT. THIS AMOUNT OF RAIN...COMBINED WITH SNOW MELT...COULD CAUSE SIGNIFICANT TO MAJOR FLOODING ON AREA RIVERS. YOU SHOULD MONITOR THIS PRODUCT FOR FUTURE UPDATES CONCERNING THIS SITUATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER REPORTS OF ICE ACCUMULATIONS WILL BE APPRECIATED. DLF/HAASE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 445 AM CST WED JAN 20 2010 IAZ087>089-098-099-ILZ025-026-034-035-MOZ009-010-201245- JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE-HENDERSON-WARREN- HANCOCK-MCDONOUGH-SCOTLAND-CLARK- INCLUDING THE CITIES OF...FAIRFIELD...MOUNT PLEASANT... BURLINGTON...KEOSAUQUA....FORT MADISON...OQUAWKA...MONMOUTH... CARTHAGE...MACOMB...MEMPHIS...KAHOKA 445 AM CST WED JAN 20 2010 ...FREEZING RAIN CONTINUES TO SPREAD OVER THE AREA... FREEZING WILL CONTINUE TO SPREAD NORTH ACROSS THE AREA EARLY THIS MORNING CREATING HAZARDOUS DRIVING CONDITIONS AS ROADS BECOME ICE COVERED. ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE OVER CLARK AND SCOTLAND COUNTIES IN NORTHEAST MISSOURI AND ADJACENT AREAS OF SOUTHEAST IOWA. THE FREEZING RAIN IS EXPECTED TO CHANGE TO RAIN BY LATE THIS MORNING AS TEMPERATURES RISE ABOVE FREEZING. IAZ051-052-063>065-067-068-076>078-ILZ015-016-024-201245- BENTON-LINN-IOWA-JOHNSON-CEDAR-MUSCATINE-SCOTT-KEOKUK-WASHINGTON- LOUISA-ROCK ISLAND-HENRY IL-MERCER- INCLUDING THE CITIES OF...VINTON...CEDAR RAPIDS...MARENGO... IOWA CITY...TIPTON...MUSCATINE...BETTENDORF...DAVENPORT... SIGOURNEY...WASHINGTON...WAPELLO...MOLINE...ROCK ISLAND... KEWANEE...ALEDO 445 AM CST WED JAN 20 2010 ...FREEZING RAIN MOVING IN EARLY THIS MORNING... A BROAD AREA OF FREEZING RAIN FROM EASTERN NEBRASKA THROUGH CENTRAL ILLINOIS WILL CONTINUE LIFT NORTHEAST THIS MORNING. THE FREEZING RAIN IS EXPECTED MOVE INTO THE BELLE PLAINE...MARENGO...IOWA CITY...WASHINGTON...WAPPELLO AND MONMOUTH AREAS BETWEEN 5 AM AND 7 AM. THE VINTON...CEDAR RAPIDS...MUSCATINE AND ALEDO AREAS SHOULD SEE THE FREEZING RAIN BEGINNING BETWEEN 7 AM AND 9 AM. THE FREEZING RAIN SHOULD REACH THE QUAD CITIES AND GENESEO BETWEEN 9 AM AND 10 AM. ONCE THE FREEZING RAIN BEGINS ROADS WILL BECOME ICE COVERED CREATING HAZARDOUS DRIVING CONDITIONS. IAZ040>042-053-054-066-ILZ001-002-007-009-017-018-201245- BUCHANAN-DELAWARE-DUBUQUE-JONES-JACKSON-CLINTON-JO DAVIESS- STEPHENSON-CARROLL-WHITESIDE-BUREAU-PUTNAM- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE... ANAMOSA...MAQUOKETA...CLINTON...GALENA...FREEPORT... MOUNT CARROLL...STERLING...ROCK FALLS...PRINCETON...HENNEPIN 445 AM CST WED JAN 20 2010 ...FREEZING RAIN MOVING IN THIS MORNING... FREEZING RAIN WILL BE SPREADING NORTHEAST THROUGH EASTERN IOWA AND NORTHWEST ILLINOIS THIS MORNING. THE FREEZING RAIN IS EXPECTED TO MOVE IN BY LATE THIS MORNING. WHEN THE FREEZING RAIN BEGINS...TRAVEL WILL BECOME HAZARDOUS AS ROADS BECOME ICE COVERED.
The national radar mosaic for the moment the first event began.
6 ice storm. Local standard time, as filed.
A trained spotter at New Windsor reported ice accumulations of 0.50 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, January 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 204921, 204919, 204924, 204922, 204920, 204923.